Note: Names and identifying details have been changed to preserve confidentiality. The following excerpt contains content that some readers may find disturbing.
Chapter Seven: First Death
The patient, it seems, is not so well sleeping.
The screams echo off the walls.
— The Velvet Underground, "Lady Godiva's Operation"
A middle-aged woman wearing navy blue slacks and faux pearls emerged from one of the CCU rooms. "Can someone come take a look at my husband?" she hollered. Since I was on call again, that someone was going to have to be me.
"What's the matter?" I said, remaining seated at my computer.
"He's twitching," she said insistently. I looked over at the telemetry monitor. The tracings looked fine. The pulse oximeter was reading 100 percent. Earlier in the day, there had been a cardiac arrest on the tenth floor, six flights up. When I arrived at the code, one of the residents was up on the rolling stretcher, straddling the dying man, riding him like a jockey, thumping on his chest all the way down to the CCU. During the subsequent code, I briefly performed chest compressions but the patient died anyway. Afterward, my scrubs blooded, I had to go upstairs to my surgical suites to get a new pair. Now it was late in the afternoon. My progress notes weren't written, labs weren't checked, and Amanda and Nancy, my co-interns, were getting ready to sign out. The code had ruined the flow of the day. I didn't have time to respond to every little twitch.
"I'll be there in a minute," I said. I picked up the man's chart. He had been transferred to New York Hospital from a hospital in Brooklyn. The transfer summary, scribbled in chicken scratch by an intern at the other CCU, indicated that Alexander Jusczak, a fifty-five-year-old resident of Coney Island, had been getting ready to go on vacation when he collapsed on the driveway outside his home. His wife found him unconscious and called 911. When paramedics arrived, they performed CPR and inserted a breathing tube into his airway, reviving him briefly. He was taken to a local hospital, where he apparently had another cardiac arrest (here the details were vague). Cardiac catherization revealed a total blockage of the left anterior descending coronary – the so-called window-maker lesion, often afflicting middle-aged men and often fatal. The entire front portion of his heart wasn't moving. Cardiologists inserted a special "balloon pump" to assist the heart and transferred him to New York Hospital, known for its cardiac work, for angioplasty.
No mention was made about whether he had ever regained consciousness.
As I was reading all this, his wife came out again. "Isn't there a doctor who can see my husband?" she cried plaintively. I signaled that I was coming. "Please! He needs help!" I quickly followed her into the room. Her husband was lying naked, unconscious, with catheters in his groin, penis, arms, and neck. His abdomen was mottled and distended. Stubble coated his chubby face. A thin plastic tube filled with green liquid slithered across the bed and up into his nose. At the bedside a special monitor recorded each inflation and deflation of the pump.
"There! Why is he doing that?" she demanded. His left eye winked playfully while lips quivered. I took out my penlight and shined it into his pupils, but they did not react. I tried shaking him but he did not respond. I placed my hand on his cheek, trying to dampen the fine oscillations, but they persisted.
Her eyes were trained on me. Reflexively, I moved the stethoscope from around my neck and placed the bell on his chest. His lung sounds were coarse, indistinct. The pump in his chest sounded like a piston in a car engine. I stared at the monitor. I wasn't sure what to make of all the data.
His wife broke the silence. "Why is he shaking?"
"I'm not sure but I think he's having a seizure," I replied. I suddenly felt burdened, like I was carrying a secret I had to unload. "Please wait here. I'll be right back."
The unit was moving at a languorous pace befitting a late Friday afternoon. Sunlight seeped through the window blinds, reflecting brightly off the hard counters. This was California weather, and memories of my previous life came flooding back. Friday nights in Berkeley, my lab-mates and I would go to the Bison Brewery on Telegraph Avenue and sit around for much of the night sipping wheat beer, playing pool, talking about physics, philosophy and politics. The goofy guy with the depressed girlfriend who was taking Prozac. The bad-boy physicist from Holland who had a penchant for double espressos and hand-rolled cigarettes. Fridays had always filled me with such a wonderful sense of expectancy. Now I was just dreading another night on call.
At the other end of the unit, Rajiv was gabbing with Joe, a first-year fellow. "I need some help," I called out. Rajiv raised his forefinger and continued talking. "Now!" I shouted.
Back in his room, Jusczak was still twitching, and momentarily I felt relieved that Rajiv and Joe were there to see it. The tics were like petulant scowls, not unlike a Tourette's spasm. Joe immediately asked Mrs. Jusczak to step outside. "Is it a seizure?" I asked timidly. Joe nodded, tapping his forehead. "He probably burned some rubber with the cardiac arrest," he said.
Uncontrolled seizures can damage the brain within minutes; they must be treated immediately. Joe ordered a nurse to administer fifteen milligrams of Valium. When she did, the seizures subsided. "How long has this been going on?" he demanded.
"A few minutes," I replied hesitantly.
I went to check the patient's labs. I scrolled down a computer screen, looking for anything unusual. Then I noticed something highlighted in red. Jusczak's blood sodium concentration was 153, well above normal. High serum sodium can cause neurological impairment. The brain does not like sitting in salty fluid. Like a celery stalk, it will shrink as water diffuses out of it by reverse osmosis. If this happens quickly enough, seizures can result. With nothing else to go on, I concluded that this was probably what had caused the seizures (though it was hard to be sure.)
Back in the conference room, Amanda and Nancy were waiting patiently to sign out. "How did we miss it?" I heard Carmen say when Joe told him about the sodium level. Joe shrugged and shook his head. "Nobody checked the labs," he replied. Of course, checking Jusczak's labs had been my responsibility, but I had been busy doing other things. I sat down, saying nothing. Amanda and Nancy started handing off their patients to me. Carmen, who was getting read to leave for the weekend, told Joe to update him that night.
Most seizures terminate with intravenous sedatives, and Jusczak's did too, for a while. But at midnight they started up again with a vengeance. Now they involved not only Jusczak's face but his hands and feet, too. His eyelids were clenched shut. I tried prying them open but my fingers slipped on his oily skin. His mouth appeared to be emitting silent screams. The telemetry sirens wailed: ding-ding-ding. We pushed more Valium, the Ativan, then an intravenous load of Dilantin, an antiepileptic. Again the seizures stopped, but they resumed within minutes with seemingly greater force. Joe told a nurse to give free water through the nasogastric tube to dilute the salty blood. We paged a neurology consultant, who came by and suggested phenobarbital, which worked, but only briefly.
I spent most of the night at Jusczak's beside with Joe and the nurse. The bright ceiling lamp illuminated his naked body like a spotlight. Sweat drenched my T-shirt; my thighs were sore from standing. Every movement took energy I didn't have. When Joe went out to call an anesthesiologist, I started pushing drugs on my own. I was amazed at how easily my confidence flowed when it became clear that we were fighting a losing battle.
The convulsions seemed to gain in force and amplitude with the passage of the night. Over several hours, the sedative drips were dialed up well beyond the maximum limits in the textbooks. Eventually his whole body was quivering like a bowl of gelatin. We tried everything: glucose and thiamine, useful for hypoglycemic and alcoholic seizures, which he didn't have; Versed, a potent benzodiazepine, which paradoxically seemed to fuel the spasms, a cooling blanket, because there was some evidence suggesting that hypothermia could prevent brain damage after cardiac arrest. It was a reach, but we didn't know what else to do.
An anesthesiologist eventually showed up and put Jusczak on propofol, a milky white anesthetic. The seizures immediately ceased. With the propofol running into his body, they never resumed.
The nurses had put Mrs. Jusczak into an empty patient room. I found her there at four in the morning, sprawled on her stomach, still in her business suit. The room was musty, though with the faintly pleasing odor of perfume. I thought about waking her to give her an update but decided to let her be. Her husband almost certainly had irreversible brain damage at this point, and I did not want to provoke an outburst so early in the morning. I pictured her at his funeral, walking beside his coffin, wearing a black veil. I pictured the pallbearers in their black suits. I shuddered thinking about what had occurred over the past twelve hours.
I lay down in my call room, fatigued behind words, listening beyond anything I had ever experienced before. I had stayed up all night only a few times in my life: once in college before a history final, a couple times in graduate school when I was collecting data, and now seven times over the past three weeks. The thoughts began to flood in, even as I tried hard to hold them back. Why didn't you check the sodium earlier? Aren't you responsible for what happened?
Excerpted from Intern: A Doctor's Initiation. Copyright © 2007 by Sandeep Jauhar. Published by Farrar, Straus and Giroux, LLC. All rights reserved.